Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Miami, FL

March 2, 2008Collier County, Florida

NWS Miami, FL issued this red flag warning at Mar 2, 2008, 1:06 PM EST for Collier County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 1:06 PM EST (18:06 UTC)
Expired
Mar 2, 2008, 4:21 PM EST
In force
3 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 021806
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
106 PM EST SUN MAR 2 2008

...RED FLAG WARNING FOR SOUTHWEST FLORIDA FOR RELATIVE HUMIDITIES
BELOW 35 PERCENT AND 20 FOOT WINDS OF 15 MPH OR GREATER...

FLZ066-069-070-022200-
/O.NEW.KMFL.FW.W.0011.080302T1806Z-080302T2200Z/
HENDRY-COASTAL COLLIER-INLAND COLLIER-
106 PM EST SUN MAR 2 2008

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

A DRY AIRMASS AND WARMER TEMPERATURS HAVE CAUSED RELATIVE
HUMIDITIES TO DROP TO JUST BELOW 35 PERCENT ACROSS PARTS OF
SOUTHWEST FLORIDA. THIS IN COMBINATION WITH 20 FOOT WINDS OF 15 TO
20 MPH HAS LED TO THE ISSUANCE OF A RED FLAG WARNING FOR COLLIER
AND HENDRY COUNTIES. RELATIVE HUMIDITY VALUES WILL REMAIN IN THE
30 TO 35 PERCENT RANGE, ALONG WITH SUSTAINED WINDS OF 15 MPH WITH
HIGHER GUSTS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMFL 022121
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
421 PM EST SUN MAR 2 2008

...RED FLAG WARNING CANCELLED FOR HENDRY AND COLLIER COUNTIES...

FLZ066-069-070-022230-
/O.CAN.KMFL.FW.W.0011.000000T0000Z-080302T2200Z/
HENDRY-COASTAL COLLIER-INLAND COLLIER-
421 PM EST SUN MAR 2 2008

...RED FLAG WARNING IS CANCELLED...

RELEATIVE HUMIDITIES HAVE CLIMBED ABOVE 35 PERCENT OVER HENDRY AND
COLLIER COUNTIES, THEREFORE THE NATIONAL WEATHER SERVICE IN MIAMI
HAS CANCELLED THE RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Mar 2, 9:35 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 2, 9:35 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EST SUN MAR 2 2008

.UPDATE...ONLY CHANGES IN THIS UPDATE WILL BE IN THE MARINE AREA. WL
HEADLINE A CAUTION STATEMENT FOR BOATERS ON THE ATLC
WATERS...BISCAYNE BAY AND LAKE OKEECHOBEE AS SFC WINDS SHOULD
INCREASE TO 15 TO 20 KNOTS RANGE LATE THIS MORNING/EARLY THIS
AFTERNOON. REST OF THE FORECAST PACKAGE STILL ON TRACK./RGH

.AVIATION...MAIN IMPACT WILL BE GUSTY NORTHEAST WINDS OF 20-25 KT
WHICH WILL AFFECT ALL TERMINALS DURING THE DAYTIME HOURS TODAY.
STRONGER LOW LEVEL WINDS TODAY SHOULD PREVENT A SEA BREEZE FROM
SETTING UP AT KAPF THIS AFTERNOON AS OPPOSED TO YESTERDAY WHEN IT
WAS WELL ESTABLISHED BY 19Z. OTHERWISE, ONLY SCT CLOUDS AND MAYBE A
STRAY LIGHT SHOWER EXPECTED AS HIGH PRESSURE OVER FLORIDA KEEPS
DEEPER MOISTURE OVER FLORIDA STRAITS SOUTH OF AREA UNTIL MONDAY WHEN
RETURN FLOW BEGINS TO ADVECT AREA OF CLOUDS/SHOWERS BACK OVER SOUTH
FLORIDA. /MOLLEDA

................................................................

.PREVIOUS DISCUSSION...
CURRENT WATER VAPOR ANIMATION SUGGESTS THAT A WEAK/ELONGATED MID-
LEVEL SHEAR AXIS CONTINUES TO DRIFT SOUTHWARD ACROSS THE
NORTHEASTERN GULF THIS MORNING...WHICH IS LIKELY ASSISTING IN A
GRADUAL NORTHWARD RETURN OF RICH TROPICAL MOISTURE CURRENTLY
LOCATED JUST SOUTHEAST OF THE LOCAL AREA. ISOLATED SHOWERS HAVE
RECENTLY DEVELOPED ACROSS THE ATLANTIC WATERS TO THE EAST OF
MIAMI-DADE COUNTY...AND EXPECT THIS TREND TO CONTINUE THROUGH THE
DAY GIVEN COMBINATION OF STRENGTHENING EASTERLY FLOW REGIME...
APPROACHING VORT MAX...AND SLOW NORTHWARD RETURN OF MOIST AIR.
THUS...WILL PLACE HIGHEST POPS ACROSS THE SOUTHERN ATLANTIC MARINE
ZONES AND ADJACENT PORTIONS OF THE MAINLAND THROUGH MONDAY
MORNING...AS INFLUENCE OF MID-LEVEL RIDGE MOVING ACROSS THE
EASTERN U.S. WILL BE SUFFICIENT TO KEEP THE NORTHERN HALF OF THE
FORECAST AREA DRY.

SHORT TERM MODEL SOLUTIONS REMAIN IN GOOD AGREEMENT THIS MORNING
ON A SLOW AMPLIFICATION OF THE LONG WAVE PATTERN ACROSS THE
CONUS THROUGH THE REMAINDER OF THE SHORT TERM PERIOD...WITH A
POWERFUL CUT OFF UPPER LOW EXPECTED TO DEVELOP OVER THE SOUTHERN
PLAINS ON MONDAY. THIS FEATURE WILL ULTIMATELY RESULT IN LOW-LEVEL
FLOW ACROSS SOUTH FLORIDA VEERING TO SOUTHEAST DURING THE DAY ON
MONDAY...WITH THE NORTHWARD ADVECTION OF RICH TROPICAL MOISTURE
ALLOWING SHOWERS TO SPREAD NORTHWARD ACROSS MOST OF THE SOUTHERN
PENINSULA. WILL MAINTAIN LOW CHANCE POPS FOR SHOWERS ON MONDAY FOR
ALL AREAS...AND KEEP LOW CHANCE POPS ON MONDAY NIGHT/TUESDAY
MORNING CONFINED TO THE ATLANTIC WATERS AND EAST COAST...WHERE
LOW-LEVEL CONVERGENCE WILL BE MAXIMIZED IN SOUTHEAST FLOW REGIME.
ALTHOUGH MODEL POINT FORECAST SOUNDINGS SUGGEST THAT AN ISOLATED
THUNDERSTORM CANNOT BE COMPLETELY RULED OUT ON MONDAY/MONDAY
NIGHT...IT APPEARS THAT HIGHER CHANCES FOR THUNDER WILL COME ON
TUESDAY...AS WARM ADVECTION AND LARGE SCALE ASCENT INCREASE AHEAD
OF UPPER LOW MOVING ACROSS THE SOUTHEASTERN STATES.

SIGNIFICANT UNCERTAINTY BEGINS TO ARISE IN THE EXTENDED PORTION OF
THE FORECAST...WITH THE ENSEMBLE MEAN SOLUTIONS FROM SEVERAL OF
THE GLOBAL MODELS NOW SUGGESTING THAT THE PREVIOUSLY ADVERTISED
COLD FRONT WILL STALL FROM THE CENTRAL GULF ACROSS THE CENTRAL
PORTION OF THE FLORIDA PENINSULA...RATHER THAN PUSHING THROUGH
SOUTH FLORIDA. HOWEVER...THE LATEST ECMWF AND OPERATIONAL GFS
SOLUTIONS STILL INSIST ON A COLD FRONTAL PASSAGE...ALTHOUGH RECENT
GUIDANCE SUGGESTS BOTH A WEAKER FRONT AND LATER TIMING SOMETIME
FROM LATE TUESDAY INTO WEDNESDAY MORNING. WITH MODELS SEEMING TO
BE IN AGREEMENT ON A SECONDARY UPPER TROUGH DIGGING ACROSS THE
NORTHERN/CENTRAL PLAINS ON WEDNESDAY...AND UPPER FLOW BECOMING
NEARLY PARALLEL TO PORTION OF THE FRONT ACROSS FLORIDA...IT IS
CONCEIVABLE THAT THIS FRONT MAY IN FACT STALL NORTH OF THE AREA...
AND FOR THIS REASON HAVE DECIDED TO SIGNIFICANTLY UNDERCUT MEXMOS
LIKELY POP VALUES FOR WEDNESDAY. IN ANY EVENT...A STRONG WARM AND
MOIST ADVECTION REGIME WILL LIKELY BE IN PLACE ACROSS SOUTH
FLORIDA FROM THE END OF THE WEEK INTO NEXT WEEKEND...AHEAD OF YET
ANOTHER DEEP LONG WAVE TROUGH EXPECTED TO DEVELOP OVER THE EASTERN
HALF OF NORTH AMERICA. WILL MAINTAIN POPS SIGNIFICANTLY HIGHER
THAN CLIMATOLOGY FOR THIS REASON...WITH POTENTIAL FOR A MUCH
STRONGER COLD FRONT TO BRING AN END TO PRECIPITATION CHANCES AT
THE END OF THIS FORECAST PERIOD.

&&

.AVIATION...
BAND OF CIRRUS MOVING THROUGH THE AREA SHOULD THIN OUT SOME DURING
THE DAY TODAY. OTHERWISE, SCT CU AROUND 4000 FT CAN BE EXPECTED.
LOW LEVEL WIND SURGE WILL MOVE ONTO THE EAST COAST THIS AFTERNOON
WHICH WILL ALLOW WINDS TO GUST AROUND 20 KTS. A FEW FAST-MOVING
SHOWERS ARE POSSIBLE AT THE EASTERN TERMINALS BUT CHANCES TOO LOW
TO INCLUDE IN THE TAFS AT THIS TIME. JUST BRIEF PERIOD OF LIGHT
RAIN WITH ANY SHOWER BUT NOT MUCH IN THE WAY OF CEILING/VSBY
RESTRICTION ANTICIPATED. EASTERLY FLOW INCREASE WILL ALSO LIKELY
NEGATE ANY SEA BREEZE POTENTIAL AT KAPF TODAY.

&&

.MARINE...
A STRONG PRESSURE GRADIENT TO THE NORTH OF THE REGION WILL
MAINTAIN NORTHEAST FLOW AT LEVELS NEAR SMALL CRAFT ADVISORY
CRITERIA FOR THE ATLANTIC WATERS...BISCAYNE BAY...AND LAKE
OKEECHOBEE FOR THE NEXT 36-48 HOURS...WITH SEAS ACROSS THE
ATLANTIC AND OUTER GULF MARINE ZONES REMAINING IN THE 4-6 FOOT
RANGE. HOWEVER...EXPECT WINDS TO GRADUALLY WEAKEN AND VEER TO
EAST-SOUTHEAST-SOUTH BY TUESDAY...AS PRESSURE GRADIENT RELAXES
WITH APPROACH OF COLD FRONT. REGARDLESS OF WHETHER THIS FRONT
ACTUALLY PUSHES THROUGH THE COASTAL WATERS...WINDS WILL DECREASE
SUBSTANTIALLY BY MID- WEEK...WITH SEAS FALLING TO 1-3 FEET. WINDS
AND SEAS WILL INCREASE ONCE AGAIN BY THE END OF THE WEEK...AS
ANOTHER STRONG COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST.
WILL MAINTAIN INHERITED 1-2 FOOT WESTERLY ORIENTED SWELL FOR THE
GULF WATERS FOLLOWING FRONTAL PASSAGE LATER THIS WEEK. FINALLY...A
HIGH RISK OF RIP CURRENTS WILL REMAIN IN PLACE ALONG THE ATLANTIC
COAST THROUGH THE FIRST HALF OF THIS WEEK.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES MAY APPROACH THE 35-40
PERCENT RANGE ACROSS THE NORTHWEST INTERIOR COUNTIES BOTH TODAY
AND AT THE END OF THIS FORECAST PERIOD. OTHERWISE...LOW-LEVEL
MOISTURE WILL REMAIN SUFFICIENT TO PREVENT FIRE WEATHER CONCERNS
THROUGHOUT THE REMAINDER OF THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  69  80  72 / -  -  20 30
FORT LAUDERDALE  78  71  80  74 / 10 20 30 30
MIAMI            79  71  81  73 / 20 20 30 30
NAPLES           81  61  83  67 / -  -  20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Mar 2, 5:34 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
534 AM EST SUN MAR 2 2008

FLZ063-066>075-168-172>174-022230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
534 AM EST SUN MAR 2 2008

...HIGH RISK FOR RIP CURRENTS THROUGH MONDAY ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EASTERLY WINDS WILL INCREASE TO 15 TO 20 MPH AT THE
ATLANTIC COAST BEACHES THIS AFTERNOON, CREATING A HIGH RISK FOR
RIP CURRENTS. SWIMMING IS NOT ENCOURAGED DUE TO THE DANGER POSED
BY RIP CURRENTS, AND THE ADVICE OF LOCAL LIFEGUARDS SHOULD BE FOLLOWED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIP CURRENT OUTLOOK: EAST TO SOUTHEAST WINDS OF 15 TO 20 MPH WILL
CONTINUE THE HIGH RISK FOR RIP CURRENTS AT THE ATLANTIC COAST
BEACHES ON MONDAY.

THUNDERSTORM OUTLOOK: A FEW THUNDERSTORMS WILL BE POSSIBLE FROM
TIME TO TIME OVER THE COURSE OF THE UPCOMING WEEK, AS A FRONTAL
BOUNDARY SLOWLY APPROACHES AND THEN POTENTIALLY STALLS OVER THE
REGION. SOME STORMS MAY BE STRONG AT TIMES, ESPECIALLY ON TUESDAY
AND THEN AGAIN TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:06 AM ESTMarine Weather StatementMFL15 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.